North Carolina, 2014

Wildfire in North Carolina, April 4 to 5, 2014

April 4 to 5, 2014 · NWS ILM · 1 event in 1 county or zone

Debris caught on fire near the Holly Shelter Gameland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Debris caught on fire near the Holly Shelter Gameland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 4, 12:38 PM EST, 22 minutes earlier.

Area forecast discussion, Apr 4, 12:38 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
138 PM EDT FRI APR 4 2014

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL PREVAIL THROUGH SATURDAY WITH A
SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM LATE TONIGHT INTO SATURDAY
MORNING AS A COLD FRONT MOVES THROUGH. A WARM FRONT WILL LIFT NORTH
ACROSS THE AREA ON SUNDAY. WET AND UNSETTLED WEATHER IS EXPECTED
EARLY NEXT WEEK AS A LOW PRESSURE SYSTEM IMPACTS THE EAST COAST.
HIGH PRESSURE WILL BUILD IN FROM THE WEST DURING THE MIDDLE OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM FRIDAY...EXPECT MAINLY SUNNY SKIES THIS AFTERNOON WITH
SOME PASSING HIGH CLOUDS WITH MAXIMUMS IN THE MID TO UPPER 80S.  A
COLD FRONT WILL MOVE INTO THE AREA TONIGHT.  WHILE THE BEST DYNAMICS
FOR PRECIP WILL PASS WELL NORTH OF THE AREA AND INSTABILITY IS
SOMEWHAT LIMITED...THERE COULD BE JUST ENOUGH OF BOTH AROUND TONIGHT
TO SQUEEZE OUT A SHOWER OR THUNDERSTORM.  POPS TONIGHT WILL BE IN
THE 20 TO 20 PERCENT RANGE WITH THE HIGHEST NUMBERS NEAR THE COAST
WHERE LOW LEVEL MOISTURE RETURN SHOULD BE THE GREATEST.  MINS
TONIGHT WILL FALL TO THE LOWER TO MIDDLE 60S WITH UPPER 50S ON TAP
WELL INLAND.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...A COLD FRONT WILL MOVE THROUGH EARLY ON
SATURDAY. MINIMAL INSTABILITY AND A LACK OF DEEP ASCENT ASSOC WITH
FROPA PROB SUGGESTS THAT THE DRIER WRF SOLN IS CORRECT AND LITTLE TO
NO RAINFALL OCCURS. WILL CARRY VERY LOW POPS IN DEFERENCE TO THE GFS
HOWEVER. TEMPERATURES AT OR A LITTLE ABOVE SEASONABLE NORMS AND
THERE COULD BE A SLIGHT DOWNWARD TREND IN TEMPS DURING THE AFTERNOON
POST FROPA. BOUNDARY STALLS TO OUR SOUTH SATURDAY NIGHT AND SOME
WARM ADVECTION BEGINS TO KICK IN ATOP THE SHALLOW SURFACE COOL
LAYER. WIDESPREAD CLOUD COVER AND RAIN CHANCES WILL WASH BACK
NORTHWARD ACROSS THE REGION. TROUBLE IS...ITS HARD TO TELL HOW FAR
NORTH. THE WRF LOOKS MUCH TO AGGRESSIVE GIVEN THE CONTINUED LACK OF
MID OR UPPER LEVEL SOURCES OF ASCENT. THE GFS SOLUTION THUS SHOWS
THAT RAINFALL CHANCES SHOULD BE HARD-PRESSED TO CROSS NORTH OF THE
STATE LINE. THE COOLER AIRMASS PAIRED WITH THE EXTENSIVE CLOUD COVER
WILL CAP HIGHS IN THE MID60S. THIS IS WELL SUPPORTED BY THE ECMWF.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 3 AM FRIDAY...QUITE UNSETTLED ON MONDAY AS WARM FRONT LIFTS
THROUGH SOUTH TO NORTH AND LOW PRESSURE DEEPENS ON THE OTHER SIDE OF
THE APPALACHIANS. THIS SYSTEM THEN DRAGS A COLD FRONT THROUGH MONDAY
NIGHT. WHILE THE BEST DYNAMICS LIFT NORTH OF THE REGION THERE STILL
APPEARS TO BE ENOUGH GOMEX MOISTURE FOR DECENT RAIN CHANCES AND TO A
LESSER EXTENT RAINFALL AMOUNTS. DEEP MOISTURE IS PUSHED OFFSHORE
EARLY TUESDAY AS THE LOW LEVEL FRONT AND COOL ADVECTION DO THE SAME.
HOWEVER THE UPPER WAVE LINGERS BEHIND AND STILL HAS PLENTY OF
ENERGY. PVA AND/OR HEIGHT FALLS TO KEEP SOME CLOUDINESS AND MAYBE
THE STRAY SHOWER IN THE FCST. TROUGH SWINGS THROUGH FIRST THING
WEDNESDAY PAVING THE WAY FOR STRONG DRYING.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 18Z...GUSTY SOUTHWEST WINDS THIS AFTERNOON IN ADVANCE OF A
COLD FRONT THAT WILL CROSS THE REGION TOWARD SATURDAY MORNING.
THERE MAY BE SOME GOOD CONVECTION JUST WEST OF REGION AFTER SUNSET.
DUE TO THE LATE TIMING OF THE FRONT...AND ALSO DUE TO THE FRONT'S
WEAKNESS...EXPECTED MOST OF THE CONVECTION TO WEAKEN OR DISSIPATE
AS IT ENTERS THE CWA. FLO AND LBT STAND THE BEST CHANCE TO
GET ANYTHING...WORST CASE BRIEF PERIODS OF MVFR. HAVE INTRODUCED
LIGHT SHOWERS ALONG THE COAST. ON THE OFF CHANCE A CELL OR TWO
REMAIN STRONG ENOUGH FOR LIGHTNING...HAVE INCLUDED CB IN THE CLOUD
GROUP FOR EACH TERMINAL IN ASSOCIATION WITH THE SHOWERS.
SATURDAY...VFR WITH LIGHT NORTHWESTERLY FLOW BEHIND THE FRONT.

EXTENDED OUTLOOK...POSSIBLE SHOWERS WITH MVFR/IFR CONDITIONS BY
SUNDAY AFTERNOON. CONTINUING THROUGH MONDAY WITH SHOWERS LIKELY.
BECOMING VFR TUESDAY. SLIGHT CHANCE OF SHOWERS WEDNESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM FRIDAY...SCEC CONDITIONS ONGOING AND SHOULD CONTINUE
INTO SATURDAY. RATHER STAGNANT SFC FEATURES OVER THE SE U.S. AND
ADJACENT ATL WATERS THIS WEEK...WILL FINALLY START PROGRESSING.
CENTER OF HIGH PRESSURE JUST OFFSHORE FROM THE FLORIDA EAST
COAST...WILL GET PUSHED FURTHER OFFSHORE AND EASTWARD. AT THE SAME
TIME...SFC COLD FRONT WILL PUSH ACROSS THE APPALACHIAN MOUNTAINS
TODAY...AND APPROACH THE AREA WATERS LATE TONIGHT. THE SFC PRESSURE
PATTERN AND TIGHTENING GRADIENT WILL YIELD SW WINDS INCREASING TO 15
TO 20 KT WITH FEW GUSTS UP TO 25 KT THIS AFTN AND CONTINUING INTO
TONIGHT. SIGNIFICANT SEAS WILL RESPOND AND BUILD TO A MORE
WIDESPREAD 3 TO 5 FT THIS AFTN AND HOLD AT THESE HEIGHTS THRU
TONIGHT. SIGNIFICANT SEAS WILL BE GOVERNED BY THE SHORT PERIOD WIND
DRIVEN WAVES. BEST TIME FOR RATHER WEAK FEW/SCT CONVECTION AHEAD OF
THE APPROACHING COLD FRONT  WILL OCCUR MAINLY AFTER MIDNIGHT TONIGHT.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...MIDDAY FROPA TURNS FLOW OFFSHORE ON SATURDAY.
THERE WILL BE SOME 5 FT SEAS AROUND BUT THE OFFSHORE FLOW WILL MAKE
FOR A RANGE IN WAVE HEIGHTS AND THUS PRECLUDE SCEC HEADLINES. WINDS
THEN SWING AROUND QUICKLY TO THE NE SATURDAY NIGHT AS THE HIGH
WEDGES IN AND THE FRONT STALLS TO OUR SOUTH OR EVEN DRIFTS BACK
NORTHWARD A BIT. WITH AN ONSHORE FLOW THE LARGER WAVES WILL BE
BETTER ABLE TO GET INTO THE 20 NM ZONES AND ADVISORY-WORTHY 6 FT
SEAS SHOULD MATERIALIZE AT SOME POINT...ALTHOUGH THIS MAY  NOT OCCUR
UNTIL SUNDAY. ONSHORE FLOW LASTS INTO SUNDAY NIGHT AS THE FRONT
STAYS TO OUR SOUTH AND THE HIGH PROGRESSES EAST OFF THE MID ATLANTIC
COAST.

LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 3 AM FRIDAY...WARM FRONT LIFTS THROUGH MONDAY TURNING WINDS TO
SOUTHERLY. A VERY BROAD SWATH OF SOUTHERLY FLOW DEVELOPS BETWEEN
WEST ATLANTIC HIGH PRESSURE AND A STRENGTHENING LOW IN THE OHIO
VALLEY. ADVISORY LIKELY CONTINUING CARRIED OVER FROM THE SHORT
TERM. THE AFOREMENTIONED LOW PRESSURE DRIVES A FRONT OUR WAY MONDAY
NIGHT RAMPING WIND AND SEAS UP EVEN FURTHER. ON TUESDAY IN THE POST
FRONTAL REGIME CONDITIONS WILL BE RATHER SLOW TO ABATE AND SMALL
CRAFT ADVISORY MAY LAST THE ENTIRE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...MJC/31
SHORT TERM...MBB
LONG TERM...MBB
MARINE...DCH/MBB
AVIATION...DL/31
Hazardous weather outlook, Apr 4, 3:57 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
457 AM EDT FRI APR 4 2014

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-051000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
457 AM EDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-051000-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
457 AM EDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-051000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
457 AM EDT FRI APR 4 2014

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM NOON EDT TODAY
THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THROUGH NOON SATURDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE
FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

FOR SUNDAY NIGHT THROUGH TUESDAY OF NEXT WEEK...
SMALL CRAFT ADVISORY CONDITIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DOUGH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland Pender

When
April 4, 1:00 PM EST to April 5, 1:00 PM EST
Where
Inland Pender forecast zone
Property damage
$46,000
Reported by
County Official
Coordinates
34.515, -77.889 (the zone’s center; the record gives no point)

On a very dry and windy day, debris caught fire in a wooded area near the Holly Shelter Gameland. The fire did not burn any structures, but it did burn 1533 acres. Total estimated cost to suppress the fire was $45,500.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515419.